South Carolina, 2011

Damaging Wind in South Carolina, November 23, 2011

November 23, 2011 · NWS CAE · 1 event in 1 county or zone

A severe thunderstorm moved through central Lancaster county in the early morning hours and took a few trees down east of Lancaster.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A severe thunderstorm moved through central Lancaster county in the early morning hours and took a few trees down east of Lancaster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Nov 23, 12:54 AM EST, 31 minutes earlier.

Area forecast discussion, Nov 23, 12:54 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1254 AM EST WED NOV 23 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE TOWARD THE AREA OVERNIGHT WITH SHOWERS AND
THUNDERSTORMS SPREADING ACROSS THE REGION. SOME THUNDERSTORMS MAY
PRODUCE STRONG WINDS. THE FRONT WILL MOVE THROUGH BY LATE MORNING
ON WEDNESDAY AND THE SHOWERS AND STORMS WILL COME TO AN END. HIGH
PRESSURE WILL BUILD IN WEDNESDAY AFTERNOON THROUGH SATURDAY BEFORE
ANOTHER WEATHER SYSTEM APPROACHES BY SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATE 03Z...CONVECTION MOVING INTO UPSTATE SOUTH CAROLINA AND CSRA.
EXCEPT FOR ONE STORM EAST OF ATHENS...SATELLITE AND RADAR SUGGEST
CONVECTIVE LINE WEAKENING. MODELS SHOW INCREASING INSTABILITY
OVERNIGHT BUT SHORT WAVE LIFTING NORTH OF REGION.

A COLD FRONT WILL APPROACH THE REGION FROM THE WEST. THIS WILL
SPREAD SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS. SOME
OF THESE STORMS MAY APPROACH SEVERE LIMITS. SPC HAS A SLIGHT RISK
AREA MOVING IN FROM THE WEST AND COVERS THE WESTERN PART OF THE
MIDLANDS AND THE CSRA. A SEVERE WEATHER WATCH IS POSSIBLE LATE
TONIGHT. THE WORST CONDITIONS APPEAR TO BE BETWEEN MIDNIGHT AND 6
AM WITH THE CURRENT TIMING TAKEN INTO ACCOUNT. TONIGHT SHOULD BE A
WARM NIGHT WITH LOWS IN THE LOWER 60S AND THIS MAY HELP TO FUEL
STRONG STORMS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
THE
PROGRESSIVE WEATHER PATTERN CONTINUES. COLD FRONT SHOULD MOVE
THROUGH QUICKLY WEDNESDAY MORNING AND IS EXPECTED TO CLEAR EVEN THE
EASTERN COUNTIES AROUND NOON OR IN THE EARLY AFTERNOON. WEST WINDS
BECOME NORTHWEST AND A BIT GUSTY BUT DECIDED TO HOLD OFF ON ANY LAKE
WIND ADVISORIES AFTER COORDINATING WITH NEIGHBORING OFFICES. EVENT
APPEARS TO BE MARGINAL AT THIS TIME. COOLER AIR BEHIND THE FRONT
SHOULD HOLD AFTERNOON HIGHS INTO THE LOWER 70S FOR WEDNESDAY. COLDER
AIR WEDNESDAY NIGHT WITH LOWS IN THE LOWER 40S. DRY COOL HIGH
PRESSURE FOR THANKSGIVING DAY WITH HIGHS LOWER AND MIDDLE 60S. A
CHILLY NIGHT FOR THURSDAY NIGHT WITH LOWS MOSTLY IN THE MIDDLE 30S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS IN GOOD AGREEMENT. HIGH PRESSURE FRIDAY MOVES EAST SATURDAY
AS ANOTHER WEATHER SYSTEM AND COLD FRONT APPROACH SUNDAY. WILL
INTRODUCE A CHANCE OF SHOWERS SUNDAY. SYSTEM BEGINS TO MOVE AWAY
BY MONDAY BUT WILL HOLD ONTO A SLIGHT CHANCE OF SHOWERS. SYSTEM
GONE BY TUESDAY WITH DRY HIGH PRESSURE AGAIN. TEMPERATURES ARE
EXPECTED TO BE BELOW NORMAL. HIGHS IN THE 60S FRIDAY AND SATURDAY
AND IN THE 50S MONDAY AND NEAR 60 TUESDAY. LOWS IN THE 30S AND 40S
EXCEPT IN THE LOWER 50S AHEAD OF THE NEXT COLD FRONT SATURDAY
NIGHT.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS AND ISOLATED THUNDERSTORMS MOVING INTO THE AREA CREATING
MVFR TO IFR CONDITIONS OVER THE NEXT SEVERAL HOURS.

COLD FRONT CONTINUES TO MARCH TOWARD THE TAF SITES WITH SHOWERS
AND ISOLATED THUNDERSTORMS CURRENTLY MOVING INTO CAE/AGS AREAS.
RAIN HAS ALREADY BEGUN IN AGS/DNL...ABOUT TO BEGIN IN CAE/CUB AND
WILL MOVE INTO OGB AROUND 07Z. SOME WIND GUSTS AROUND 25 KNOTS
ASSOCIATED WITH THE LINE OF SHOWERS AND THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS WILL CROSS THE TAF SITES OVER THE NEXT SEVERAL HOURS
WITH WITH RAIN EXITING THE AREA BY 13Z. WINDS WILL BE A CONCERN
AFTER 13Z AS WINDS VEER TO NORTHWESTERLY WITH GUSTS AROUND 20
KNOTS THROUGH THE DAY. WINDS WILL DIMINISH BY 24/00Z AS AN
INVERSION DEVELOPS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED WEDNESDAY NIGHT THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Nov 23, 12:56 AM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1256 AM EST WED NOV 23 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231230-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1256 AM EST WED NOV 23 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO CROSS THE
TONIGHT AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS
MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. AN
ISOLATED TORNADO THREAT WILL ALSO EXIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 93 km away, was scanning. The volume nearest the first event began at 06:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
November 23, 1:25 AM EST to 1:29 AM EST
Where
Lancaster County, Antioch to 0.91 mi SE of Camp Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
34.700, -80.670

DOT reported a few trees down east of Lancaster on secondary roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 349625.